Missouri, 2004

Flood in Missouri, June 10 to 11, 2004

June 10 to 11, 2004 · NWS EAX · 1 event in 1 county or zone

20 feet above flood stage. 33 feet above flood stage.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

The South Grand River near Urich crested at 26.20 feet, or 2.20 feet above flood stage. The Big Creek near Blairstown crested at 22.33 feet, or 2.33 feet above flood stage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jun 10, 11:10 AM CST, 50 minutes earlier.

Area forecast discussion, Jun 10, 11:10 AM CST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1210 PM CDT THU JUN 10 2004

.DISCUSSION...

HAVE UPDATED FORECAST TO REFLECT CURRENT TRENDS OF CONVECTION ON
RADAR. LOOKS LIKE SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS FOR
ALL BUT FAR NORTHEWEST MO FOR THROUGH MID AFTERNOON IN TROPICAL
ENVIRONMENT. LOCALLY HEAVY RAINS POSSIBLE BUT CORES OF STORMS SHOULD
BE QUITE SMALL SO WILL NOT INCLUDE IN WORDING IN FORECAST BUT LET
NOWCASTS REFLECT THIS. PER SWOMCD AND DISCUSSION VIA LAND LINE WILL
NEED TO KEEP AN EYE ON STORMS THIS AFTERNOON AS LAST COUPLE OF DAYS
INOCUOUS LOOKING STORMS IN THIS TROPICAL ENVIRONMENT HAVE SPAWNED A
FEW TORNADOES NEAR OKC AND HOUSTON.

MJ

&&

.PREVIOUS DISCUSSION...

409 AM...
WIDESPREAD SHOWERS AND A FEW THUNDERSTORMS CONTINUED THROUGH THE
OVERNIGHT...AS THE NEXT SHORTWAVE MOVED NORTHEAST THROUGH THE MOIST
TROPICAL FLOW. EXPECT PRECIP TO GRADUALLY COME TO AN END TODAY FROM
WEST TO EAST...AS MAIN UPPER LEVEL LOW AND ATTENDANT SHEAR AXIS
MOVES EAST. EXPECT TONIGHT AND MUCH OF FRIDAY TO BE DRY ACROSS THE
FORECAST AREA. DID LEAVE IN THE LOW CHANCE POPS ACROSS THE NORTHWEST
CORNER OF MISSOURI LATE TONIGHT...AS PROGGED MCS OVER NEBRASKA INTO
IOWA APPROACHES. DIVERGENT MODEL THICKNESS LINES AND CORFIDI VECTORS
INDICATE ANY PRECIP OVER SOUTHERN NEBRASKA WILL HAVE A HARD TIME
MAKING IT INTO NORTHERN MISSOURI. HAVE ALSO MAINTAINED JUST SLIGHT
CHANCE POPS FOR MOST OF FRIDAY. HOWEVER REINTRODUCED 30 POPS FOR ALL
BUT EXTREME WESTERN SECTIONS OF THE FORECAST AREA FOR THE LATE
AFTERNOON HOURS. CAP MAY HOLD...HOWEVER SOUNDINGS SHOW THE
ATMOSPHERE TO BE VERY UNSTABLE AND CAP TO BE VERY SMALL. BOTH GFS
AND ETA MODELS PROG THE FRONT INTO NORTHWEST MISSOURI DURING THE
LATE AFTERNOON HOURS. SO WITH A BOUNDARY IN THE AREA...FELT LOW POPS
WERE WARRANTED.

BOUNDARY CONTINUES TO PUSH SOUTHEAST SLOWLY SO HAVE CHANCE POPS
MAINLY ACROSS THE CENTRAL INTO EASTERN MISSOURI COUNTIES FRIDAY
NIGHT. BOUNDARY PUSHES BACK NORTH ON SATURDAY...WITH YET ANOTHER
COLD FRONT PROGGED TO MOVE INTO THE REGION ON SUNDAY.

NRR

&&

.PREV DISCUSSION...

915 PM WED...
EVENING SATELLITE IMAGERY AND OBJECTIVE ANALYSIS CONTINUES TO SHOW
MEAN SOUTHWESTERLY FLOW ACROSS CENTRAL CONUS WITH EMBEDDED MID LEVEL
SHEAR AXIS EXTENDING FROM NORTHEAST KS BACK INTO NORTH TX. VERY
MOIST AIRMASS REMAINS IN PLACE ACROSS THE REGION...WITH EVENING
RAOBS INDICATING NEARLY MOIST ADIABATIC PROFILES THROUGHOUT DEPTH OF
TROPOSPHERE AND PW VALUES APPROACHING 2 INCHES. CURRENTLY
EXPERIENCING A LULL IN PRECIPITATION ACROSS CWA AS VORTICITY
ADVECTION HAS SHIFTED OUT OF AREA...AND AS A RESULT SHOWER ACTIVITY
HAS DIMINISHED. NEXT SHORTWAVE UPSTREAM CURRENTLY LOCATED OVER
OK...AND HAS GENERATED CLUSTER OF LOW TOPPED CONVECTION ACROSS
CENTRAL/EASTERN OK. EXPECT PRECIPITATION...POSSIBLY HEAVY AT
TIMES...TO SPREAD BACK INTO CWA LATER ON TONIGHT AS THIS SHORTWAVE
APPROACHES CWA...THEN ANOTHER ROUND POSSIBLE THROUGH THE MORNING AS
MAIN SHEAR AXIS FINALLY BEGIN TO LIFT NORTHEAST. QUICK LOOK AT 00Z
ETA/RUC MODELS SEEM TO SUPPORT THIS IDEA.

SEAMAN

340 PM WED...
TROPICAL PLUME CONTINUES TO GENERATE LARGE AREA OF RAIN WITH
EMBEDDED SHOWERS...WITH SHEAR AXIS DELINEATING AREA OF MOST
PRONOUNCED RAINFALL.  SOMEWHAT OF A BREAK OCCURRING IN PRECIPITATION
AT TIME...WITH PROFILER NETWORK INDICATING PASSAGE OF ONE IN A
SERIES OF SHORT WAVE FEATURES THAT ARE PROGGED TO TRAVERSE SHEAR
ZONE. DO NOT EXPECT MUCH CHANGE IN THE ORIENTATION OF THE TROPICAL
PLUME OR CHANGE IN ORIENTATION IN THE SHEAR ZONE...THUS WILL
CONTINUE MODERATE TO HIGH CHANCE OF PRECIPITATION THROUGH THURSDAY
MORNING. LAPS AND FORECAST ETA SOUNDINGS DEPICTING NEARLY MOIST
ADIABATIC TEMPERATURE/MOISTURE PROFILES...THUS KEPT THUNDER WORDING
TO ISOLATED THROUGH TOMORROW MORNING. THE EXTREME NORTHWEST CORNER
OF FORECAST AREA WILL EXPERIENCE LONGEST PERIODS WITHOUT RAINFALL
THIS EVENING...BUT EXPECT CHANCES IN THIS AREA TO INCREASE AFTER
06Z.  PRECIPITATION WILL CLEAR GRADUALLY FROM EAST TO WEST DURING
THE DAY TOMORROW...AND KEPT AT LEAST CHANCE POPS IN MOST AREAS UNTIL
18Z. A LITTLE MORE MID-LEVEL DRYING...AND MORE HEATING WILL INCREASE
INSTABILITIES THURSDAY AFTERNOON...SO ADDED CHANCE OF THUNDERSTORMS.
EXPECT ATTENDANT PLUME AND SHEAR ZONE TO MOVE EAST OF FORECAST AREA
BY THURSDAY EVENING...THUS BACKED POPS TO SLIGHT CHANCE ACROSS AREA.
QUICK ON THE HEELS OF THIS ROUND OF PRECIPITATION...COLD FRONT
ASSOCIATED WITH TROUGH DIGGING INTO SOUTHWEST STATES WILL HELP
IGNITE STORMS FROM NORTHERN PLAINS INTO CENTRAL NEBRASKA THURSDAY
NIGHT. SHORT RANGE MODELS HAVE BEEN CONSISTENT IN DEVELOPING A
MID-LEVEL CAP FROM THE SOUTHERN PLAINS ACROSS MISSOURI THURSDAY
NIGHT INTO FRIDAY...THUS ONLY KEPT LOW CHANCE POPS ALONG THE
MISSOURI-IOWA BORDER WHICH WILL LIE ALONG CAPS NORTHERN EDGE.  RIGHT
NOW...HAVE DEVELOPED FORECAST WITH IDEA THAT CAP WILL HOLD OVER MOST
OF FORECAST AREA ON FRIDAY.  WITH CONVECTIVE TEMPERATURES NEAR 90
AND FORECAST HIGHS IN THE MID-UPPER 80S...WILL HAVE WATCH SITUATION
CLOSELY.  TEMPERATURES SHOULD SHOW LITTLE VARIANCE OVERNIGHT WITH
NEAR SATURATED CONDITIONS...AND AS MENTIONED EARLIER WILL RECOVER A
LITTLE ON THURSDAY WITH PRECIPITATION ENDING AND A LITTLE MORE
INSOLATION.  FRIDAY LOOKS TO BE THE WARMEST DAY OF THIS WEEK.

PINNING DOWN SHORTWAVE TIMING IN THE WESTERLY MID/UPPER LEVEL FLOW
REGIME WILL CONTINUE TO ADD COMPLEXITY TO THE EXTENDED PORTION OF
THE FORECAST. IN ADDITION...THE GFS AND ETA SOLUTIONS DISAGREE ON
THE POSITION OF THE SURFACE FRONT EARLY IN THE WEEKEND...WITH THE
ETA BEING SIGNIFICANTLY FARTHER SOUTH AND EAST ON SATURDAY
AFTERNOON. PREFER THE SLOWER GFS SOLUTION...WITH THE FRONT TO THE
WEST OF THE FORECAST AREA ON SATURDAY...BUT WILL MAINTAIN 20 POPS ON
SATURDAY TO COVER POTENTIAL IMPULSE-INITIATED ACTIVITY. EXPECT THE
FRONT AND ASSOCIATED NOCTURNAL/LLJ CONVECTION TO ENTER NORTHWEST
MISSOURI SATURDAY NIGHT INTO EARLY SUNDAY. DEPENDING ON SHORTWAVE
BEHAVIOR...MAY SEE A LULL IN ACTIVITY LATE SUNDAY MORNING...BUT
ANTICIPATE RE-DEVELOPMENT SUNDAY AFTERNOON AND EVENING AS THE FRONT
TRAVELS ACROSS THE REMAINDER OF THE FORECAST AREA. AT THIS
POINT...IT IS FAIRLY DIFFICULT TO ASSESS TIMING OF POTENTIAL SEVERE
WEATHER MOSTLY DUE TO THE UNCERTAINTY WITH THE FRONTAL
POSITION...BUT THE THREAT LOOKS HIGHEST ON SATURDAY EVENING/NIGHT
(AS AFTERNOON SURFACE-BASED CONVECTION DEVELOPS TO THE WEST ALONG
THE FRONT/DRY LINE) AND AGAIN ON SUNDAY AFTERNOON (AS THE FRONT
MOVES ACROSS).

SF/LS

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.

WFO EAX
Hazardous weather outlook, Jun 10, 11:51 AM CST, 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1251 PM CDT THU JUN 10 2004

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-111100-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED SEVERE THUNDERSTORMS PRODUCING DAMAGING WIND GUSTS ARE
POSSIBLE THIS AFTERNOON AND EARLY EVENING EAST OF A KANSAS CITY TO
BETHANY LINE. IN ADDITION TO THE POSSIBILITY OF DAMAGING WINDS
ISOLATED TORNADOES ARE ALSO A THREAT. A LARGE PLUME OF DEEP LAYERED
MOISTURE CONTINUES TO STREAM NORTH NORTHEAST FROM THE WESTERN GULF OF
MEXICO ACROSS MISSOURI. THE LAST IN A SERIES OF UPPER LEVEL
DISTURBANCES EMBEDDED WITHIN THIS PLUME OF MOISTURE WILL MOVE THROUGH
THE REGION THIS EVENING. WHERE THE SUN IS ABLE TO POKE THROUGH THE
CLOUDS THE AIRMASS MAY DESTABILIZE SUFFICIENTLY TO ALLOW A FEW SEVERE
THUNDERSTORMS TO FORM DURING THE LATE AFTERNOON AND EARLY EVENING
HOURS. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE AS THESE TROPICAL TYPE
SHOWERS AND THUNDERSTORMS ARE VERY EFFICIENT RAIN PRODUCERS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A RATHER COMPLICATED WEATHER SCENARIO IS POSSIBLE OVER THE WEEKEND
WITH THE POTENTIAL FOR SEVERE THUNDERSTORMS SATURDAY EVENING THROUGH
SUNDAY EVENING. AN AREA OF LOW PRESSURE OVER EASTERN NEBRASKA WILL
LIFT NORTHEAST ON FRIDAY. A TRAILING COLD FRONT WILL ENTER NORTHWEST
MISSOURI FRIDAY AFTERNOON WHICH COULD SPAWN SOME STRONG
THUNDERSTORMS. THIS FRONT IS EXPECTED TO STALL ACROSS NORTHERN OR
CENTRAL MISSOURI FRIDAY NIGHT AND HANG AROUND THE AREA THROUGH SUNDAY
NIGHT. THIS NEARLY STATIONARY BOUNDARY IS EXPECTED TO BECOME THE
FOCUS FOR SEVERE THUNDERSTORMS LATE SATURDAY AFTERNOON AND CONTINUE
TO BE A THREAT THROUGH SUNDAY NIGHT. DAMAGING WINDS...LARGE HAIL AND
TORNADOES WILL BE THE PRIMARY SEVERE WEATHER THREATS. IN
ADDITION...VERY HEAVY RAINFALL IS POSSIBLE NEAR THE FRONTAL BOUNDARY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING...AND
AGAIN FROM SATURDAY LATE AFTERNOON THROUGH SUNDAY.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT (LOWER CASE)
HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV.

MJ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Henry

When
June 10, 12:00 PM CST to June 11, 10:00 AM CST
Where
Henry forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.385, -93.793 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2004Every state in 2004This day in weather historyWarnings in Missouri, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5408618.